Jump to content
CrazyBoards.org

Bipolar and relationships


Recommended Posts

I take lithium and lamictal. My boyfriend says I don't smile anymore. I can't help it. These meds seem to put a perma-frown on my face. I hate to be such a downer around the house but I don't know what to do. I'm not even sure what I'm asking. I think I just need some support. Of course, any advice is welcomed.

Link to comment
Share on other sites

I've been on lithium for two months and lamictal for two weeks. And, yeah, I would say I'm depressed. But it's like I can't control it all. Before my diagnosis this last june I could at least fake my way through it. I could at least put on a happy face. But now....i just can't.

Link to comment
Share on other sites

I'm going through a rough patch with my partner and family / friends. They're just fed up and can't take it anymore. Mostly the dysphoria and mixed states. I also get that "you never smile" comment.

I ooze bipolar - when I'm anxious, mad, hypo, depressed...it affects everyone.

I'm really upset over this, I don't want to lose my family over this f***** disease.

They want me to change meds cause they are certain these are not working.

Link to comment
Share on other sites

Guest Vapourware

Maybe give the lamictal another few weeks, and perhaps you need a raise in the dosage as well. While I haven't had any personal experience with lamictal, it is usually a mood stabiliser that works on the depressive side of life more so than the manic side. So, there is the potential that the lamictal can help lift your baseline mood.

You may also want to consider adding some sort of anti-depressant. I don't know your history with anti-depressants but you may need something else to help with your mood. Or an anti-psychotic, because several anti-psychotics have anti-depressant qualities.

Link to comment
Share on other sites

I take lithium and lamictal. My boyfriend says I don't smile anymore. I can't help it. These meds seem to put a perma-frown on my face. I hate to be such a downer around the house but I don't know what to do. I'm not even sure what I'm asking. I think I just need some support. Of course, any advice is welcomed.

It sounds like depression is your problem, not your medication. Both have antidepressant qualities. Your mood would probably suck more without them. No offense, but I think your bf doesn't know much about bipolar or medication.

Link to comment
Share on other sites

It sounds like you are depressed to me, too. Being unable to find pleasure in things you used to enjoy is called anhedonia, a very common symptom of clinical depression. I don't have a study in front of me, but I would bet it is one of the most common symptoms.

Depression can leave you prone to "give in," and your boyfriend is not helping matters.

It is very common for people close to someone to criticize her for taking meds. This is just my opinion, but people who have known you a long time have only seen you the way you are while un-medicated, and may think of your mood swings as being a personality trait instead of an illness.

Link to comment
Share on other sites

I've been on lithium for two months and lamictal for two weeks.

I think that as you titrate up on Lamictal your mood will improve. I didn't notice anything until I was up at 200 mg for a few weeks, and it takes a long time to get there, I know. But I think it's worth the wait.

Your boyfriend needs to study up on what illness you have and support you, not criticize you for treating it.

If you just got diagnosed in June, that tells me you've probably been noticing something is wrong for a fairly long time, and now that you've been dx'ed, I think you should give yourself time to get better.

Also, I think it's common that once you acknowledge you need help, in your mind since you've admitted you're having trouble, you don't have to fake it anymore. While you are hopefully relieved that you've started treatment and won't have to fake it anymore, your boyfriend and others may just be waking up to the fact that everything isn't really okay.

Also, your boyfriend may be jealous on some level that you may be getting more attention than him, or you are using some of your energy on you, instead of all on him. This could all be an undercurrent, but it could be there, nonetheless.

Something that is really helpful when you're starting or changing meds is a mood chart. There are some online, or you can just put dates along the bottom on a sheet of paper, and a scale of one to ten up the side. Then you put an 'x' every day for where your mood is, and it will give you a nice quick picture of your mood, and your doctor will find it useful, too.

Link to comment
Share on other sites

There is no place in the literature indicating that ANY meds cause frowns. ;)

Be honest about your present mood. Are you actually happy, satisfied now over how things have turned out? Are your mental problems behind you and something you may go a week without even thinking about?

No? I didn't think so.

You may be depressed to a certain degree. You may still be on the slow climb out of depresssion on the way towards a much better state (which can take months or several years).

Without being trite, have you tried intentionally smiling? Even for just 15 minutes. We do fall into habits, and of constantly being engrossed in our personal struggles.

Stay on the meds. Try dazzling you BF with smiles for a few minutes until he laughs and tells you to stop. Talk and tell him how you are doing talk about smiles.

best, a.m. oh..... :)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...